Why I Would Make A Terrible, Terrible Junkie
Thursday January 29th 2009, 6:33 pm
Filed under: Leukemia

As I reported a few days ago, I finally went off Methadone completely on Monday after about half a year of weening off the powerful narcotic painkiller. I started at about 20mg four times a day when I got out of the hospital last May, and by this past Sunday I was down to 5mg once a day. I was super psyched on Monday, because the less pills I have to take, and especially the fewer narcotics I have to take, the more I feel like I’m moving on in the right direction with this whole process.

Monday passed with some stomach problems that could just as easily be attributed to what I ate on Sunday as to anything else. Tuesday night, however, I spent the whole night unable to sleep. My body, which teased me with constant yawning, would not relent and engage in actual sleep. This made me quite irritable. More so than I’ve been over the past few weeks.

I took a nap on Wednesday afternoon after work to catch up on some sleep, but awoke in a start after only half an hour in a pool of sweat (note: I am not normally a sweaty person at all). I was shaking. My body was fluctuating between being bright red as I felt flushed and being covered with goosebumps as I got the chills. I wanted to jump out of my skin. My heart was racing, and overall, I just felt icky.

I took some Benedryl and Ativan and the symptoms subsided enough so that I could fall asleep.

Come morning, the symptoms had returned and worse. Today, along with all the other stuff, my nose was all stuffed up. My body was jolting and contorting into weird positions by its own accord. I was freaking out. Unable and unwilling to take any more self abuse, I went into the clinic. As you’ve probably figured out by now, I was having withdrawal. From a mere 5 frickin’ mg of Methadone a day. Five! Milligrams!!!

Anyway, we came up with a plan to continue weening below 5 mg over the next month, and they gave me 5mg on the spot. Between this new plan of going to 2.5mg then tapering even lower and actually getting my fix, I felt much better almost instantly. In looking back at the past few weeks, there were actually quite a lot of signs that this was going to happen but we didn’t really put them together. It was a bunch of semi-annoying stuff like being more irritable and slightly sweaty here and there, and get flushed once in a while. We just didn’t have any clue about it.

I think the wisest quote of the day is from Amy, who told me that I’m “not going to be a hero or any stronger by going off these meds fast.” I think I got caught up with looking for benchmarks of success since I’ve been feeling so slow in recovering from the radiation. In the end, though, it’s better to get done with this whole thing in the smartest–not the fastest–way possible.

–Reid.


1 Comment so far
Leave a comment

Here, here! Well said.

Besides, the reason you are a hero is entirely unrelated; It’s because you saved that woman when the mustacheod, black caped man had tied her to the train tracks, obviously.

Comment by Matt Gallo 01.30.09 @ 9:38 am



Leave a comment
Line and paragraph breaks automatic, e-mail address never displayed, HTML allowed: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

(required)

(required)